Wednesday, July 25, 2012

Don't Do This.

I keep all of my medication bottles in this very high-tech shoebox. Nothing but the BEST for my meds, yessirree.

I hope that no one out there is holding me up as the standard for a model Sjogren's syndrome patient, is there? Because that would be really a dumb thing to do. Here's yet another little example of why my behaviors are things that a rational person should not imitate:

I've mentioned earlier that Dr. Young Guy is putting me on a regime to taper off my daily oral prednisone. Currently I'm on 10 mg., and his instructions to me were to decrease the dose by one mg. every three weeks. So unless there are issues, after 30 weeks, I will not be popping prednisone on a daily basis.

Woo hoo!

Which also means that my dumb stupid prednisone-induced cataracts shouldn't ever get any bigger.

Dr. Young Guy wrote prescriptions for 1 mg. prednisone tablets and 5 mg. tablets for me, after which I blithely waved my hand dismissively. Oh, I've got plenty of those at home, I told him.

And I do.

So I went home, had John figure out on the calendar exactly what my taper schedule should be, had him print it out so that I could put the schedule up on the inside of my cabinet door where I store my meds. Nine mg., I kept telling myself. Nine. I took out my stash of prescriptions, rummaged through it, and found my bottles of 1 mg. and 5 mg. prednisone pills.

I checked the doses very carefully. You don't want to mess around with this stuff. Could be problematic. Seriously.

So I refilled my day-of-the-week pill box with the appropriate dose: One 5 mg. tablet PLUS four 1 mg. tablets each morning, after which I almost broke my arm patting myself on the back for being so organized and responsible.

(Guys. You know what's coming next, right? This scenario is far too doofus-free for it to be occurring in my house.)

After two days on my newly-reduced dose, I noticed that I was feeling a bit iffy. The symptoms were hard to pinpoint, but I just wasn't feeling......right. Kind of shivery. Kind of like I was running a temperature. And more tired than usual. Could this be a reaction to reducing my prednisone by only ONE mg.? I wondered. I googled "prednisone withdrawal symptoms" and read this, found here:

     "Corticosteroids must be gradually reduced so as to permit the adrenal glands to resume natural cortisol production. Eliminating doses too quickly can result in adrenal crisis (a life-threatening state caused by insufficient levels of cortisol).
     In cases where corticosteroids were taken in low doses for long periods of time, tapering can continue for months or years. Sometimes doses are lowered one milligram at a time to prevent flare-ups. When steroids are taken for shorter periods of time, tapering is more rapid and decreases in dosage can be larger.
     Another possible complication to coming off steroids is steroid withdrawal syndrome, or rebound effect, which is the body's exaggerated response to removal of the drug. Rebound effect can result in fever, muscle pain, and joint pain making it hard for the physician to differentiate between withdrawal symptoms and a flare of the disease itself." -- Scott Zashin, MD

Well, I thought. It certainly appears that I'm tapering at an appropriate level.....hm.....slowly tapering over many months, yes, yes.....

Then. A thought occurred to me.

Dang. Was I REALLY tapering slowly? Oh, crumb. I made a beeline for the 1 mg. prednisone bottle and anxiously scanned the label for the.......expiration date. Which was January, 2009. Three and a half years ago. Good grief! Who knows how much actual prednisone was left in those very, very outdated pills??

So. If I assumed the worst possible situation: that the outdated 1 mg. pills were totally void of prednisone, (a frantic check confirmed that the 5 mg. pills were fine,) this meant that for the first two days of my supposed taper, instead of reducing my dose by 10%, I had actually reduced it by a whopping 40%. I'm guessing in actuality, there was still some viable prednisone in the pills, but who knows?

Yikes. No wonder I was feeling rather weird. Or, more weird than usual.

I hopped into Goldie and we zipped directly to the pharmacy and refilled our prescriptions with a new, fresh supply of prednisone. And, after two days of taking the correct dose, now feel just dandy.

But rather sheepish.

Today's task is to go through ALL of my meds and check the expiration dates. Lesson learned.

You can read more about medication storage and expiration dates here.

8 comments:

Kate S. said...

Though, when I went from 10 to 9 I felt just like you described. And ditto for 9 to 8. So it could be that, as well.

It can be a real pain to taper. I always just planned that I'd feel awful for a week after the taper.

Note: plan accordingly for upcoming wedding!

Julia said...

Thanks for the info, Kate! Good idea about planning for the wedding.....

Vicky said...

Ummmmm. Guilty too! Can we blame it on brain fog? Lol

ShEiLa said...

Prednisone... wonderful isn't it? The whole taper thing. Thanks for the advice about the taper (which I know) and the expiration date check. (I am pretty good with that one but it's crazy the process in getting rid of old meds)

I am so glad you are feeling better.

ToOdLeS.

Suzy said...

It is so easy to miss a date or a pill when you are on so many. I did this in reverse with another med and ended up going up to fast. Boy was that rough, well even nurses make mistakes. LOL

Anonymous said...

Based on personal experience, 3 weeks isn't long enough. I am prone to severe withdrawal attacks that mimic a diabetic's insulin episode. I get lightheaded, I slur, I get exhausted.... I tend to taper even 1 MG of prednisone over MONTHS, by dropping the 1 MG every four days, maintaining for weeks, then every 3 days, etc. Good luck!

Julia said...

HI Anonymous,

Just wanted to clarify that overall, my taper off of 10 mg will take a total of 30 weeks, not three.

One Woman's Journey - a journal being written from Woodhaven - her cottage in the woods. said...

After reading this entry
maybe I have found an answer.
I was ib 40 mg tapered down to 10 then 5 over 3 months.
Experienced nightmares, sweats, anxiety and on and on. Now 7 weeks later - low energy and just not feeling normal and wonder]
is this still prednisone withdrawal

ShareThis